Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Marquette, MI

June 30, 2018Luce County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 30, 2018, 1:15 PM EDT for Luce County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 1:15 PM EDT (17:15 UTC)
Expired
Jun 30, 2018, 2:00 PM EDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Luce County, MI

The radar

The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3053 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:26 PM EDT, 49 minutes earlier.

Area forecast discussion, Jun 30, 12:26 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1226 PM EDT Sat Jun 30 2018

.SHORT TERM...(Today and tonight)
Issued at 502 AM EDT SAT JUN 30 2018

Main focus of the short-term forecast is on the hot and humid
conditions expected today and the very challenging shower and
thunderstorm potential. Additionally, increasing southerly flow will
create hazardous swimming conditions along Lake Michigan through
tonight.

Today: An early morning thunderstorm complex moving toward the Upper
Peninsula will likely slide through or near the western half of the
U.P. The HRRR seems to have the best handle on this area of
convection to this point, even though it does seem to be under-
performing on the the southern end of the convection. Plenty of very
moist/unstable air is in place ahead of this system, which lends
support for it continuing into or along the western portions of the
U.P. DCAPE in the 1000-1500 J/KG would lend support for strong to
severe wind gusts. While hail is also a threat, the very warm/moist
lower levels would be fairly effective at melting the hail stones,
so hail should only be marginally severe. In addition, effective
shear is only around 20 to 30 knots. After this convective system
passes, the rest of the day will continue to be very muggy with hot
and humid conditions expected across the area. The combination of
dewpoints in the 70s and high temperatures expected to be in the low
to mid 90s will lead to heat index values in the 100 to 105 degree
range across much of the area. This has led to the issuance of a
heat advisory for a majority of the Upper Peninsula. Later in the
afternoon, a cold front will approach the area from the west.
Forcing along and ahead of the cold front will touch off yet another
round of strong to severe thunderstorms. Plenty of instability will
be in place along with increasing deep layer shear in the 35 to 45
kt range, with a portion of that orthogonal to the front, will lead
to this increased severe thunderstorm threat this afternoon. The
best chance will again remain over the west half of the U.P. before
shifting slowly east across the area. PWAT values will continue to
be in the 1 to 2 inch range across the area; therefore, very heavy
rainfall can be expected under any thunderstorms that develop. In
addition to the storms, southerly flow will allow waves to build to
the 3 to 5 ft range along the Southern Schoolcraft county shoreline,
leading to a high swim risk today and tonight. This has led to the
issuance of a Beach Hazard Statement today.

Tonight: The aforementioned cold front will move very slowly through
the western U.P. tonight as additional shortwaves slide through the
area. This will again help to focus the shower and thunderstorm
potential across the west half of the U.P. through the overnight
hours. This actually helps to increase confidence in pops across the
area as shortwaves are much more difficult to time out. The
aforementioned shear values and instability will remain elevated
through this time period, which will keep the severe weather
potential in place across much of the west half of the U.P. through
tonight. Again, increased DCAPE and general instability will lead to
mainly a severe wind and hail threat. The hail potential will be a
bit better early in the storm development as effective shear in the
35 to 45 kt range remains in place. PWAT values in the 1 to 2 inch
rain continues the very heavy rainfall threat as well into tonight.
There won't be much in the way of temperature/humidity relief
through tonight as overnight lows are only expected to drop into the
mid to upper 60s across much of the area. At the same time,
dewpoints will be very near this, causing the air to be very muggy.
Definitely out of the norm for U.P. standards.

.LONG TERM...(Sunday through Friday)
Issued at 456 AM EDT SAT JUN 30 2018

Models suggest that a slowly progressive pattern will prevail from
this weekend into early next week with a mid/upper level trough over
the plains weakening as it moves toward the Great Lakes and a
prominent downstream ridge. Another trough will move into the wrn
CONUS early next week with a strengthening ridge from the mid
Atlantic to the cntrl CONUS. This will keep temperatures above
normal into the northern Great Lakes. The pattern will retrogress
through the rest of the week as the ridge builds westward through
the cntrl CONUS between troughs off the Pacific Northwest and
eastern Canada.

Sunday and Sunday night, with the frontal boundary into the area,
expect shra/tsra to continue. However, with greater cloud cover and
limited heating, the severe tsra risk, for mainly the central and
east will be lower. Nevertheless, MLCAPE values in the 1k-2k J/kg
along with 0-6km shear to 40 knots could still support strong to
severe storms, especially where any brief clearing and greater
heating develop. Moderate to heavy rainfall will still be possible
as abundant moisture lingers with PWAT values remaining near 2.0
inches.

Sunday night, any lingering shra/tsra over mainly the east half
should exit the rest of central Upper Michigan overnight as drier
air moving drops dewpoints back into the mid 50s.

Monday and Tuesday, Mainly dry weather is expected as
the region is dominated by expanding mid/upper level ridging.

Wed-Thu, a shortwave trough and associated low pres lifting
through nrn Ontario is expected to drag a frontal boundary through
the nrn Great Lakes which will bring increasing shra/tsra chances
by late Wed into Thursday morning. Very warm and humid conditions
are expected again ahead of the front with max temps Wed and
possibly into Thu into the mid and upper 80s and dewpoints into
the upper 60s

Fri, As the ridge backs into the plains and Rockies, the developing
northwest flow will allow cooler and drier air to move back into the
northern Great lakes as high pres builds southward from Manitoba
and nrn Ontario.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM EDT SAT JUN 30 2018

Intermittent showers and thunderstorms will be possible at each TAF
site through much of this TAF period. The better chances will be
late this afternoon into this evening at KIWD and KCMX as a cold
front approaches. Some of the thunderstorms this afternoon could be
strong to severe. Otherwise, outside of the thunderstorms, VFR to
MVFR condtions can be expected.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 502 AM EDT SAT JUN 30 2018

The pressure gradient will decrease today into Sunday, allowing for
winds of around 10 to 15 knots. The very warm, humid air sliding
over the relatively cool waters of Lake Superior, will lead to
widespread fog development through much of the weekend. The fog
could become locally dense where rainfall occurs. Look for another
uptick in winds over Lake Superior Sunday night into Monday as a low
pressure system passes through the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for MIZ002-
     004>007-009>013-084-085.

  Beach Hazards Statement until 8 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KEC
LONG TERM...JLB
AVIATION...07
MARINE...KEC
Hazardous weather outlook, Jun 30, 5:44 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
544 AM EDT Sat Jun 30 2018

MIZ001>007-009>014-084-085-010945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
544 AM EDT Sat Jun 30 2018 /444 AM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected at times this morning across
the west. Scattered to numerous thunderstorms are expected by late
this afternoon west and across all of western and central upper
Michigan tonight. There is the potential of scattered severe
storms containing large hail, damaging winds and locally heavy
rainfall.

High heat and humidity will result in heat index values from 95 to
100 Saturday for many locations away from the Great Lakes. See the
latest Weather Message for further details.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft county today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are expected again Sunday across all of western and
central upper Michigan. There is the potential of isolated severe
storms containing large hail, damaging winds and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-010945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
544 AM EDT Sat Jun 30 2018 /444 AM CDT Sat Jun 30 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected with a few
strong to severe storms containing large hail and damaging winds.

Locally dense fog is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected again Sunday. There is the
potential of strong to severe storms containing large hail and
damaging winds.

Locally dense fog will be possible on portions of Lake Superior
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-010945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
544 AM EDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late today into tonight.
There is the potential for strong to severe storms containing
large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected again Sunday. There is the
potential of strong to severe storms containing large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

JLB

In the hours before

Special weather statement, Jun 30, 10:15 AM EDT, 3 hours before
Special Weather Statement
National Weather Service Marquette MI
1015 AM EDT SAT JUN 30 2018

MIZ002>004-084-301500-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1015 AM EDT SAT JUN 30 2018

...SPECIAL WEATHER STATEMENT...

At 1015 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hubbell to 6 miles west of Nisula. Movement was
east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Calumet, Laurium, Lake Linden, Hubbell, Houghton County Airport
  and Dollar Bay around 1020 AM EDT.
  Baraga, Alberta and Keweenaw Bay around 1055 AM EDT.
  L'anse around 1100 AM EDT.

Other locations impacted by these storms include Arnheim, Herman,
Twin Lakes, Jacobsville and Donken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4716 8813 4704 8818 4703 8818 4703 8797
      4701 8793 4663 8837 4668 8908 4728 8848
      4728 8830 4720 8829 4722 8816 4728 8808
      4728 8791
TIME...MOT...LOC 1415Z 269DEG 27KT 4717 8844 4674 8893

07
Special weather statement, Jun 30, 10:41 AM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
1041 AM EDT SAT JUN 30 2018

MIZ004-005-084-301530-
Marquette MI-Baraga MI-Southern Houghton MI-
1041 AM EDT SAT JUN 30 2018

...SPECIAL WEATHER STATEMENT...

At 1041 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gay to 7 miles southwest of
Baraga. Movement was east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Marquette and Baraga Counties, including the following locations:
Mountain Lake, Canyon Falls, Herman, Island Lake and Van Riper State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4720 8807 4716 8813 4703 8818 4703 8797
      4695 8784 4690 8762 4686 8758 4652 8798
      4667 8877 4720 8815
TIME...MOT...LOC 1441Z 279DEG 31KT 4714 8813 4672 8862

07
Special weather statement, Jun 30, 11:06 AM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Marquette MI
1106 AM EDT SAT JUN 30 2018

MIZ004-005-301545-
Marquette MI-Baraga MI-
1106 AM EDT SAT JUN 30 2018

...SPECIAL WEATHER STATEMENT...

At 1106 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near The Huron Islands to 8 miles east of
L'anse. Movement was east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  The Huron Islands around 1110 AM EDT.
  Big Bay around 1145 AM EDT.

Other locations impacted by these storms include Halfway Village,
Mountain Lake, Huron River Point, Herman and Island Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4695 8784 4690 8762 4677 8748 4677 8742
      4660 8763 4667 8843 4703 8800 4703 8797
TIME...MOT...LOC 1506Z 271DEG 32KT 4698 8796 4673 8827

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:13 PM EDTSpecial Marine WarningMQT62 min
Jun 29, 9:14 PM EDTSpecial Marine WarningMQT91 min
Jun 29, 10:53 PM EDTSpecial Weather StatementMQTKeweenaw82 min
Jun 29, 11:17 PM EDTSpecial Marine WarningMQT88 min
Jun 29, 11:23 PM EDTSpecial Marine WarningMQT82 min
Jun 30, 1:28 AM EDTSpecial Marine WarningMQT92 min
Jun 30, 3:14 AM EDTBeach Hazards StatementMQTSchoolcraft17 hr
Jun 30, 3:16 AM EDTHeat AdvisoryMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 6 more17 hr
Jun 30, 10:15 AM EDTSpecial Weather StatementMQTBaraga, Houghton45 min
Jun 30, 10:41 AM EDTSpecial Weather StatementMQTBaraga49 min
Jun 30, 11:06 AM EDTSpecial Weather StatementMQTBaraga, Marquette39 min
Jun 30, 12:11 PM EDTSpecial Marine WarningMQT64 min
Jun 30, 12:35 PM EDTSpecial Marine WarningMQT55 min
Jun 30, 1:01 PM EDTSpecial Marine WarningMQT89 min
Jun 30, 1:58 PM EDTSevere Thunderstorm WarningMQTLuce8 min
Jun 30, 5:36 PM EDTSpecial Weather StatementMQTIron39 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette46 min
Jun 30, 6:03 PM EDTSevere Thunderstorm WarningMQTMarquette42 min
Jun 30, 6:09 PM EDTSpecial Marine WarningMQT66 min
Jun 30, 6:24 PM EDTAreal Flood AdvisoryMQTBaraga, Gogebic, Iron, Marquette3 hr
Jun 30, 6:41 PM EDTSevere Thunderstorm WarningMQTMarquette19 min
Jun 30, 6:51 PM EDTSpecial Marine WarningMQT54 min
Jun 30, 6:51 PM EDTSevere Thunderstorm WarningMQTMarquette17 min
Jun 30, 6:58 PM EDTSpecial Marine WarningMQT62 min
Jun 30, 7:01 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon44 min
Jun 30, 7:25 PM EDTSpecial Marine WarningMQT65 min
Jun 30, 7:28 PM EDTSevere Thunderstorm WarningMQTHoughton47 min
Jun 30, 7:36 PM EDTSevere Thunderstorm WarningMQTMarquette11 min
Jun 30, 7:40 PM EDTAreal Flood AdvisoryMQTBaraga, Gogebic, Houghton, Iron, Ontonagon3 hr
Jun 30, 7:46 PM EDTSpecial Marine WarningMQT89 min
Jun 30, 7:51 PM EDTSpecial Marine WarningMQT24 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.